Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 7, 2021Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at May 7, 2021, 4:34 PM CDT for Seward County, Stevens County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2021, 4:34 PM CDT (21:34 UTC)
Expired
May 7, 2021, 5:15 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:17 PM CDTTSTM WND GST 592 Wsw Liberal, KSAWOS STATION KLBL LIBERAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 674 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
674 m²/s²
0-3 km storm-relative helicity
886 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

669 
WWUS83 KDDC 072134
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT Fri May 7 2021
 
KSZ085-086-072215-
Seward KS-Stevens KS-
434 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND STEVENS
COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turpin to 6 miles northeast of Hough. These
storms are expected to remain just south of the Oklahoma border, however
very strong south winds from the outflow of these storms will push north
across portions of Seward and Stevens County. Wind gusts to 55 mph will
be possible in these areas, including Liberal. Expect some blowing dust
as well across open areas.

Locations impacted include...
Liberal, Hugoton, Kismet, Woods, Feterita and Hayne. 

LAT...LON 3700 10155 3727 10151 3722 10064 3700 10077
TIME...MOT...LOC 2132Z 197DEG 10KT 3690 10081 3696 10151 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 3:13 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 7, 3:13 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
313 PM CDT Fri May 7 2021

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM CDT Fri May 7 2021

Models show a swath of increasing MLCAPE over the southwest
counties, mainly south of Highway 400, of up to around 1500 j/kg by
this time, as convective elements are already beginning to develop
east of the I-25 corridor.  Several runs of the HRRR have been
consistent in developing the high LCL convection to around
Elkhart as early as 3 pm, and more or less driving clusters of
storms eastward through about Meade county by 00Z with localized
downbursts, in most cases, south of the state line. Some HRRR
runs have produced the best severe downbursts later temporally
than any of the earlier runs, much farther east over the Comanche
and Barber county areas in the mid evening.

Widespread outflow over the  southwest counties will race northward
cooling temps off more rapidly than the typical diurnal curve this
evening. Temperatures should fall to the mid and upper 50s over
the southwest counties while remaining summer like the southeast
counties as convection would be yet to arrive if at all.

Little overall change in the expectations for Saturday other than a
trend for the risk areas to be pulled farther westward for hail,
wind as well as 2/5% tornado risk areas. The left front exit region
of a southern high plains upper jet will provide ample upper flow
for strengthening of a weak prefrontal 850-surface layer low pressure
during the afternoon. The setup is essentially a dryline/cold front
intersection over our easternmost counties, where  with potential
for e all modes can be possible. and less of a tornado threat
farther west where storms may even be post frontal.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM CDT Fri May 7 2021

The surface front plunges clear through the area by early evening
saturday, and the rest of the forecast period through mid week is a
trending colder forecast. Synoptic scale cyclonic flow covers the
entire western 2/3rds of the country on Sunday, while  a polar
low over eastern canada draws cool air over the upper  Midwest
and Plains though Tuesday. Fast upper  flow, with probably a
number of embedded waves should transverse our region , bringing
low CAPE setup showers and thunderstorms initially on
Monday/Monday night, with perhaps subsequent rounds though mid
week as the upper trough shifts eastward and northwest flow aloft
becomes established over Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM CDT Fri May 7 2021

Convective development is likely, developing west of Elkhart
early this afternoon in an areas of surface heating and
convergence before spreading eastward. HRRR model and other CAMS
have continued to develop the individual cells into a high lcl
environment cluster of storms, which the farthest southern tier of
KS counties would like be on the northern fringe of the clusters
beginning around 20Z near elkhart and last as late as 01z or so,
well east of Liberal. Therefore the risk of brief severe wind
gusts/heavy rain/lightning at the Liberal terminal this afternoon
is much better than average. Look for brief drops to 1/2sm in
heavy rain and ceilings near 5000ft with the convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  90  47  66 /   0  20  30   0
GCK  55  89  45  65 /   0  30  30   0
EHA  56  91  46  69 /  20  10  20  10
LBL  55  92  46  69 /  30  10  20   0
HYS  53  85  45  62 /   0  40  50  10
P28  58  90  53  68 /  40  10  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 7, 3:36 AM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Fri May 7 2021

KSZ030-031-043>046-061>066-074>081-084>090-081000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Fri May 7 2021 /236 AM MDT Fri May 7 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for strong to severe thunderstorms late
this afternoon and early this evening. The main hazards from these
storms today will be quarter to near ping pong ball size and wind
gusts of 60 mph.

Gusty winds and low afternoon relative humidity values will
produce elevated to near critical fire weather conditions west of
a Garden City to Liberal line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Severe thunderstorms will be possible Saturday afternoon and early
Saturday night. Hail larger than two inches, wind gusts in excess
of 60 mph and heavy rainfall can be expected from the stronger
storms. A few tornadoes will also be possible.

Critical to near critical fire weather conditions will be possible
Saturday afternoon west of a Garden City to Liberal line.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm this
afternoon...mainly south of a Johnson City to Sublette line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 7, 2:23 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
223 PM CDT Fri May 7 2021

KSZ084-072015-
Morton KS-
223 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elkhart, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Richfield and Wilburton.

LAT...LON 3721 10204 3735 10177 3699 10158 3699 10204
TIME...MOT...LOC 1923Z 244DEG 26KT 3704 10210

UMSCHEID
Special weather statement, May 7, 4:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT Fri May 7 2021

KSZ085-086-072215-
Seward KS-Stevens KS-
434 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND STEVENS
COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turpin to 6 miles northeast of Hough. These
storms are expected to remain just south of the Oklahoma border, however
very strong south winds from the outflow of these storms will push north
across portions of Seward and Stevens County. Wind gusts to 55 mph will
be possible in these areas, including Liberal. Expect some blowing dust
as well across open areas.

Locations impacted include...
Liberal, Hugoton, Kismet, Woods, Feterita and Hayne.

LAT...LON 3700 10155 3727 10151 3722 10064 3700 10077
TIME...MOT...LOC 2132Z 197DEG 10KT 3690 10081 3696 10151

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:23 PM CDTSpecial Weather StatementDDCMorton52 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.